A gynaecologist answers: Why am I spotting mid-cycle when I’m on the contraceptive pill?

Video by MWN

How many pairs of undies have you lost to unexpected spotting during your menstrual cycle? A couple? More than five? Too many to count?

They were just in the wrong place at the wrong time! you wail, sending yet another innocent, unsuspecting pair of undies off to the underwear graveyard.

They’re in a better place.

More than costing you a fortune in ruined knickers, spotting (otherwise known as breakthrough bleeding) mid-cycle is just bloody annoying.

No one wants to nip to the loo only to find some red or brown smudges on their ‘special occasion’ undergarments you reserve for when you’re expecting a visitor that’s not your period. Nor do we want to wear panty liners every single day. They’re kind of uncomfortable, and peel off when things get hot down there.

Many women take the contraceptive pill not only for contraceptive protection, but also convenience. To know when our period will come and how long it’ll be sticking around for. So why, when you’re taking medication to regulate your menstrual cycle, can things become irregular?

In honour of all the good undies we’ve lost over the years, we asked Melbourne-based obstetrician and gynaecologist, Dr Joseph Sgroi what spotting while you’re on the contraceptive pill means, why it can happen and if you should be worried if it does.

Advertisement

How does the pill work?

Image: Getty.

Before you can understand what factors might cause spotting mid-cycle while you're on the contraceptive pill, you have to understand how the pill works. Cue... a sports analogy?

"Imagine the lining of the womb is like grass on a football or cricket pitch," Dr Sgroi told Mamamia. Stay with us, he assured us this sports analogy to describe your period does indeed go somewhere.

"The oestrogen component of the pill grows the grass within the lining of the womb, creating an artificial pregnancy environment at a lower level. The progesterone component helps support the lining of the womb. That means not only have you got grass in there with fertiliser (the oestrogen), but you're adding a bit of water (the progesterone) to it too. This creates a nice, regular pattern of lining of the womb.

"Then when you withdrawal the pill by taking the sugar pills, all the hormones (the fertiliser and the water) are no longer there, meaning the grass dies or in this case, the lining of the womb is shed. That's when women will get a period."

Dr Sgroi explained the way the contraceptive pill has been designed is to give women the feeling of having a regular period (if she wants, as there's no real reason to have a period while taking the pill, he said).

However, certain factors that affect fluctuations in the amount of oestrogen you're absorbing, as well as how well supported the lining of the womb is by the the progesterone component, can cause spotting mid-cycle.

Are you taking the pill correctly?

"First of all, the pill is producing an artificial environment that provides oestrogen to the uterus. In other words, generally speaking, if the pill is taken correctly and there's no disturbance in the absorption of the pill, the level of oestrogen afforded to the lining of the womb should be right and you shouldn't get any spotting if you're on the pill," Dr Sgroi said.

So what does taking the pill correctly look like?

Aside from consulting with your GP about the requirements of the specific contraceptive pill you've been prescribed, there are a few things you need to keep consistent with taking the pill in order to avoid any disturbances or irregularities that may cause spotting.

According to Victorian Royal Women's Hospital, you should:

  • Take one contraceptive pill every day.
  • Take each pill at the same time every day, or as close to it as possible.
  • If you forget to take a pill, take it as soon as you remember and take the next pill at the usual time the next day.
Image: Getty.

Have you been sick recently?

The disturbances Dr Sgroi mentioned above that can cause spotting mid-cycle refer to any external factors that could affect the way your body absorbs and processes the hormones in the contraceptive pill.

"Taking some antibiotics, or having gastro, diarrhoea, nausea or vomiting can, generally speaking, affect the level of oestrogen afforded to the lining of the womb, which can cause spotting earlier than when you were expecting your period," he said.

As is always advised by your GP, other methods of protection should be used if you're taking a course of antibiotics or have been unwell to avoid unwanted pregnancy.

Has your weight fluctuated recently?

Another reason you might experience unexpected spotting is hormonal fluctuations due to weight gain.

Dr Sgroi explained: "Hormonal fluctuations can happen if you're slightly overweight or have put on weight recently, because what ends up happening is your male type hormone, testosterone can convert to very potent forms of oestrogen within the fat cells."

"As a result, you can have increased oestrogen helping to stimulate the growth of the lining of the womb. Imagine it as the grass growing, and growing, and growing, but you're not watering it enough, so then the grass dies, i.e. the lining in your womb starts to shed."

Have you switched pills recently?

As with any change in medication, switching to a different type of pill can cause side effects and irregularities in your menstrual cycle, including spotting. Dr Sgroi also explained while one pill might work for one woman in providing the right balance and support, it might not for another.

"Some women will find as they start on one type of pill, it might not provide enough support to the lining of the womb. So therefore they might need to try a couple of pills to find the right one for them that gives them the best contraception but in addition to that, controls the menstrual flow," he said.

Should you be worried about irregular spotting while on the pill?

"If most women maintain a healthy diet and weight range, there shouldn't be any major issues with utilising the pill in the context of stopping bleeding. If you get some light spotting and it happens as a once-off in the middle of your cycle, I wouldn't be necessarily worried about that," Dr Sgroi said.

However, if you're consistently experiencing irregular spotting, it could be an indicator of a bigger gynaecological problem.

"If you're getting irregular spotting or something like that while on the pill, it may be a function of other things happening within the lining of the womb or in the womb itself. Things like fibroids (non-cancerous growths in the uterus), endometriosis or abnomosis (when endometrial tissue exists within and grows into the uterine wall). All these sorts of things can predispose to abnormal bleeding while on the pill," he warned.

"Also be mindful of cervical changes or something happening on the cervix - that could be chlamydia or gonorrhoea, or alternatively, spotting could be a precursor for cervical cancer. Always seek professional help from your GP or gynaecologist if you continue to experience spotting on a regular basis."

LISTEN: Mia Freedman gives us way too much information about her brand new mirena, on Mamamia Out Loud (post continues after audio...)

What to do if you experience spotting mid-cycle on the pill.

Dr Sgroi's advice if you're taking the pill and are experiencing spotting is, "it's best to just stop for seven days, use another form of contraception, and then come back onto the pill to allow the lining time to fully shed".

A final thing to remember about the contraceptive pill.

Dr Sgroi also stressed the contraceptive pill is great for contraception, but also reduces your risk of developing ovarian cancer and cancer of the lining of the womb.

"If you've been on the pill for five years, you'll have reduced your overall risk of developing ovarian cancer. One in 70 women will develop ovarian cancer, so any reduction is quite good," he said.

"But there are also other things to consider - generally speaking, you'd need to see your GP about going on the contraceptive pill, and we'd be advising you if you don't smoke, and you don't have a history of blood clots in your lungs or legs, there's no other reason why you can't go on the pill.

"No, it's not for everybody, but it's a nice way of being able to control your periods and contraception."

The above article should not be substituted for personalised, professional medical advice. if you are experiencing problems with spotting or other irregularities, please see your GP or gynaecologist.

Dr Joseph Sgroi is an obstetrician , gynaecologist, IVF and infertility specialist at Epworth Freemasons, St Vincent’s Private, Frances Perry House and Melbourne IVF. For more information about his services, visit his website at drjoseph.com.au.

JOIN THE CONVERSATION
FROM OUR NETWORK